Winter Storm, Anderson
- When
- February 4, 4:00 AM CST to February 5, 4:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Another winter storm moved across the area and brought another round of snow. Amounts ranged from 3 to 8 inches with the lighter amounts generally in east central Kansas.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Another winter storm moved across the area and brought another round of snow. Amounts ranged from 3 to 8 inches with the lighter amounts generally in east central Kansas. Some of the heavier amounts included 6 to 8 inches around Concordia and Hiawatha, 6 to 7 inches at Council Grove, and 6 inches at Lyndon, Oskaloosa Topeka, Washington and Westmoreland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 4, 3:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 330 AM CST THU FEB 4 2004 .DISCUSSION... MAIN FORECAST CHALLENGES ARE SNOW CHANCES AND WINDS AND THEIR EFFECTS TODAY...TEMPERATURES OVER THE NEXT FEW DAYS...AND THEN SNOW CHANCES AGAIN LATE IN THE WEEKEND. 00Z UPPER AIR MAPS SHOWED UPPER LEVEL JET SCREAMING NORTHEAST FROM SOUTHERN TEXAS INTO THE GREAT LAKES TO THE TUNE OF 170KTS WITH WEAKER 130KT CORE COMING SOUTH THROUGH NEVADA. 500MB LOW WAS OVER NORTHWEST KANSAS WITH STILL SOME MOISTURE WRAPPING AROUND ITS NORTHERN AND WESTERN QUADRANTS. MID AND LOWER LEVELS REMAIN FAIRLY MOIST OVER THE REGION. SOME COLDER AIR WAS PUSHING SOUTHEAST THROUGH THE NORTHERN PLAINS AT 850MB WITH -14C AT KBIS. SATELLITE AND RADAR IMAGERY INDICATING SWATH OF SNOW SHOWERS FROM NORTHWESTERN KANSAS TO NORTHERN IOWA ROTATING SOUTHEAST. ONGOING PRECIPITATION TO THE NORTH SEEMS TIED TO UPPER MOISTURE AND WEAK FRONTOGENESIS AROUND 600MB. MODELS INDICATING LIFT TO SLOWLY DIMINISH AS THE MOISTURE COMES TOWARD NORTHEASTERN KANSAS AS COLD AIR ADVECTION AROUND 700MB LOWERS INSTABILITY IN THE FAVORED SNOW GROWTH LAYER. EXPECT ONLY SOME INTERMITTENT LIGHT SNOW TODAY...WITH BEST COVERAGE IN THE WESTERN COUNTIES THIS MORNING AND ACCUMULATIONS VERY LIGHT. INCREASING NORTHWESTERLY WINDS MAY GUST TO AROUND 25KTS AND CAUSE SOME DRIFTING SNOW...ESPECIALLY IN THE NORTHWESTERN HALF OF THE CWA WHERE SNOW DEPTHS ARE GENERALLY 10-15 INCHES. WILL CONTINUE TO MENTION THIS IN THE HWO...BUT DON/T FEEL WINDS WILL DROP VISIBILITIES ENOUGH FOR MENTION IN ZONES OR AN ADVISORY. THE WINDS WILL ALSO USHER IN COLDER AIR AND MAY KEEP TEMPERATURES FAIRLY STEADY. EXPECT LOW CLOUDS TO SLOWLY DIMINISH TONIGHT BUT WINDS LOOK TO STAY UP SOMEWHAT WITH 20KT WINDS NOT FAR OFF THE SURFACE. WILL BUMP UP LOWS A TOUCH BUT CLOUD AND WIND TRENDS AND THE SNOWPACK MAKE THIS A TRICKY FORECAST. THERE SHOULD BE PLENTY OF SUNSHINE FOR SATURDAY WITH UPPER RIDGE BUILDING IN. SURFACE HIGH TO MOVE THROUGH THE REGION DURING THE AFTERNOON AND KEEP MIXING LIMITED. WILL CUT GUIDANCE SEVERAL DEGREES HERE. NEXT UPPER WAVE TO ENTER THE ROCKIES SATURDAY NIGHT. HIGH LEVEL CLOUDS LOOK TO INCREASE AS DO WIND SPEEDS...CAUSING ANOTHER TRICKY LOW TEMPERATURE FORECAST. COULD SEE EVENING LOW TEMPERATURES AND THE GRIDS WILL REFLECT THIS...BUT CONFIDENCE IN SPECIFIC NUMBERS IS LOW. MODELS SEEM TO BE SPEEDING THE SYSTEM UP A TOUCH AS IT PUSHES IN SUNDAY. MODELS ARE FAIRLY SIMILAR WITH THE WAVE REMAINING POSITIVELY TILTED AND STRUGGLING TO GET THE COLUMN SATURATED AT ANY TIME. SOUTHWESTERLY LOW LEVEL WINDS COULD BE HOWLING AND WILL TRY TO BRING SOME MOISTURE NORTH...BUT MAY NOT HAVE ENOUGH TIME TO GET PRECIP GOING. WILL KEEP CHANCE POPS INTACT BUT PUSH THEM A LITTLE EARLIER. WILL ALSO BUMP UP SUNDAY/S HIGHS. MODELS KEEP SOME GENERAL UPPER TROFFING OVERHEAD THROUGH MID WEEK. MAY SEE SOME LIGHT PRECIP SQUEEZED OUT AT SOME POINT AND SEE LITTLE REASON TO ADJUST GOING SMALL SHORT-LIVED POPS. EXPECT SIGNIFICANT SNOW COVER WELL INTO THE WEEK AND KEEPING TEMPS BELOW CLIMO SEEMS PRUDENT. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 535 PM CST TUE FEB 3 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-041100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 535 PM CST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SNOW IS EXPECTED TO SPREAD INTO PORTIONS OF NORTH CENTRAL KANSAS AFTER MIDNIGHT WITH SNOW ACCUMULATIONS BY MORNING GENERALLY LESS THAN AN INCH FROM BELLEVILLE SOUTH TO MINNEAPOLIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WARNING IS IN EFFECT FROM NOON WEDNESDAY UNTIL NOON THURSDAY ACROSS THE AREA FOR HEAVY SNOW. SNOW WILL INCREASE IN COVERAGE AND INTENSITY DURING THE DAY WEDNESDAY. ACCUMULATIONS BY NOON THURSDAY ARE EXPECTED TO RANGE FROM 6 TO 9 INCHES WITH SOME LOCALLY HIGHER AMOUNTS. ADDITIONALLY SOME BLOWING AND DRIFTING OF SNOW IS EXPECTED. ANOTHER ROUND OF WINTRY WEATHER WILL BE POSSIBLE MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385554, 5385555, 5385556, 5385557, 5385558, 5385559, 5385560, 5385561, 5385562, 5385563, 5385564, 5385565, 5385566, 5385689, 5385690, 5385691, 5385692, 5385693, 5385694, 5385695, 5385696, 5385697, 5385698.